Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Morristown, TN

May 27, 2017Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2017, 6:34 PM EDT for Wise County, City of Norton, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 6:34 PM EDT (22:34 UTC)
Expired
May 27, 2017, 7:18 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:05 PM EDTTSTM WND DMGCoeburn, VANUMEROUS TREES DOWN IN THE COEBURN AREA BOTH ON SANDY RIDGE ROAD AND HIGHWAY 58.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-544 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS54 KMRX 272234
SVRMRX
VAC195-720-272330-
/O.NEW.KMRX.SV.W.0083.170527T2234Z-170527T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
634 PM EDT SAT MAY 27 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  The northeastern City of Norton in southwestern Virginia...
  Wise County in southwestern Virginia...

* Until 730 PM EDT

* At 634 PM EDT, a severe thunderstorm was located over Colly, or
  near Whitesburg, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Norton, Wise, Coeburn, Pound, St. Paul and Pardee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3697 8233 3691 8230 3691 8232 3689 8232
      3689 8237 3688 8240 3689 8240 3688 8253
      3701 8278 3705 8272 3712 8272 3715 8264
      3720 8255
TIME...MOT...LOC 2234Z 297DEG 32KT 3712 8277 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
3 follow-up statements
243 
WWUS54 KMRX 272251
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
651 PM EDT SAT MAY 27 2017

VAC195-720-272330-
/O.CON.KMRX.SV.W.0083.000000T0000Z-170527T2330Z/
City of Norton VA-Wise VA-
651 PM EDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WISE COUNTY AND THE NORTHEASTERN CITY OF NORTON...

At 650 PM EDT, a severe thunderstorm was located near Wise, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Norton, Wise, Coeburn, Pound, St. Paul and Pardee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3697 8233 3691 8230 3691 8232 3689 8232
      3689 8237 3688 8240 3689 8240 3688 8253
      3701 8278 3705 8272 3712 8272 3715 8264
      3720 8255
TIME...MOT...LOC 2250Z 297DEG 32KT 3705 8260 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
466 
WWUS54 KMRX 272301
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
701 PM EDT SAT MAY 27 2017

VAC720-272311-
/O.CAN.KMRX.SV.W.0083.000000T0000Z-170527T2330Z/
City of Norton VA-
701 PM EDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR THE NORTHEASTERN CITY OF
NORTON IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM EDT for
southwestern Virginia.

LAT...LON 3709 8253 3703 8248 3698 8237 3696 8236
      3697 8233 3691 8230 3691 8232 3689 8232
      3689 8246 3701 8261
TIME...MOT...LOC 2301Z 297DEG 33KT 3699 8247 

$$

VAC195-272330-
/O.CON.KMRX.SV.W.0083.000000T0000Z-170527T2330Z/
Wise VA-
701 PM EDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN WISE COUNTY...

At 701 PM EDT, a severe thunderstorm was located near Wise, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wise, Coeburn and St. Paul. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3709 8253 3703 8248 3698 8237 3696 8236
      3697 8233 3691 8230 3691 8232 3689 8232
      3689 8246 3701 8261
TIME...MOT...LOC 2301Z 297DEG 33KT 3699 8247 

HAIL...1.00IN
WIND...60MPH
 
$$

05/MA
096 
WWUS54 KMRX 272318
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
718 PM EDT SAT MAY 27 2017

VAC195-272328-
/O.CAN.KMRX.SV.W.0083.000000T0000Z-170527T2330Z/
Wise VA-
718 PM EDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WISE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 200 AM EDT for
southwestern Virginia.

LAT...LON 3709 8253 3703 8248 3698 8237 3696 8236
      3697 8233 3691 8230 3691 8232 3689 8232
      3689 8246 3701 8261
TIME...MOT...LOC 2316Z 297DEG 32KT 3692 8230 

$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:15 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 27, 3:15 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
315 PM EDT Sat May 27 2017

.SHORT TERM /This Afternoon through Sunday/...
Complex 12 to 24 hours across the eastern Tennessee Valley and
Southern Appalachian region due to the threat for scattered to
potentially widespread strong to severe thunderstorms.

Morning cloud cover continues to break up as heating is rapidly
breaking the capping inversion in place. Earlier convection
across NW TN dissipated as it tracked into the Plateau, but has
laid a couple of outflow boundaries along the I-40 corridor and
across the Northern Plateau back into southern KY. Additionally, a
weak front will be in the vicinity later on this evening across
SW VA and southern KY. These boundaries will serve as a source
and focus for convection later on by the late afternoon and
evening as shown all of the mesoscale models. The peak timing of
this activity will be 4 PM to 10 PM EDT, with coverage being
scattered in nature at around 40-60 percent. In addition, an
upper-level perturbation/shortwave that will drop of the mid-
Mississippi Valley toward the Southern Appalachians later this
afternoon and evening. This may provide enough forcing to overcome
the lingering inhibition currently in place by around 20-22z
later this afternoon.

As noted in the morning discussion though, a favorable
environment exist for any of this activity to quickly become
strong to severe. The main threats will be large hail and
downbursts. MLCAPE values are progged to be in the 2000-2500 J/kg
range, with MUCAPEs over 3000 J/kg at times. Hail CAPEs (1500 J/kg
and DCAPEs over 1000 J/kg) will create a very favorable
thermodynamic environment for strong updrafts, capable of
supporting the aforementioned threats. Bulk shear values are quite
high in the 40-50 kt range across the area, though unidirectional
in nature -- thus an ESE storm motion is expected. Straight
hodographs in this shear environment would favor organized,
multicell clusters and supercells (as well as numerous splitting
cells). A low-end tornado threat will exist thanks to the presence
of these boundaries -- though a less favorable 0-1 km shear
profile limits this. Still, areas to watch will be supercells
that can form along boundaries with a localized backed wind
profile.

The forecast for tonight into Sunday is less certain. Mesoscale
models do, however, continue to show a much faster progressing MCS
pushing out of NW and Middle TN into northern AL and the
Central/southern Valleys of East Tennessee late tonight. The main
question will be the exact timing and strength. Lower res models
are slower, but may be underestimating the higher forward
propagation that can occur in higher CAPE environments. Thus,
favored the mesoscale models (HRRR/NSSL-WRF/3-km NAM) over the
GFS/NAM-12 solutions. Damaging straight-line winds would be the
main threat with this activity.

Storms will weaken as they push across the area Sunday morning and
may leave a lull in precipitation (thanks to a more stable air
mass) for most of the morning and afternoon. If some heating can
occur during the late morning thru mid afternoon, a third round of
severe storms is possible late Sunday afternoon, evening and
overnight -- along/near where the front stalls out. This part of
the forecast remains fairly uncertain at this time.

.LONG TERM /Sunday Night through Saturday/...
Will remain in an active weather pattern early in the extended as
a weakening cold front moves through the Southern Appalachian
Region. A line of convection is expected to develop along/ahead of
this frontal boundary...effecting the MRX CWA overnight Sunday
into Monday morning. With recent convection...the air mass in
place should be only weakly unstable and the chance of strong to
severe storms is limited. The frontal boundary is expected to
stall just south of the TN/GA boarder Monday night and could see
scattered convection continue along our southern boarder Monday
night and Tuesday. Models begin to diverge Wednesday through the
end of the extended and confidence is low. Current trend is to
remain in a wet...unsettle pattern with the boundary remaining in
the vicinity Wednesday and Thursday and the next system moving in
around the Friday/Saturday time frame. All of this will keep 20 to
40 POPs in place over our area through the last half of the
extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  85  69  82 /  60  60  60  40
Knoxville McGhee Tyson Airport, TN  66  82  66  79 /  50  60  60  40
Oak Ridge, TN                       66  82  66  79 /  60  60  60  40
Tri Cities Airport, TN              61  79  63  78 /  60  60  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP/MJB
Hazardous weather outlook, May 27, 3:16 PM EDT, 3 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
316 PM EDT Sat May 27 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
316 PM EDT Sat May 27 2017 /216 PM CDT Sat May 27 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Numerous strong to severe thunderstorms are expected across the
ares during the late afternoon and evening hours, with damaging
winds and large hail up to golfball size being the main threat.
The most likely timing for severe storms is between 5 pm and 11 pm
EDT.

Another round of severe weather is possible late tonight into
Sunday morning as a strong line of storms drops into the region
from the northwest. The potential for damaging winds will exist
with this system.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday evening and night another round of showers and
thunderstorms is possible, with some of the storms potentially
becoming strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend.

In the hours before

Special weather statement, May 27, 5:46 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
546 PM EDT SAT MAY 27 2017

VAZ006-272230-
Russell VA-
546 PM EDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
630 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Honaker, Dye and Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3704 8182 3696 8178 3695 8182 3689 8189
      3687 8194 3690 8212 3705 8210 3704 8208
      3705 8204 3707 8203 3707 8202 3708 8201
      3709 8187
TIME...MOT...LOC 2146Z 274DEG 17KT 3699 8202

05/MA
Special weather statement, May 27, 6:26 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
626 PM EDT SAT MAY 27 2017

VAZ001-002-005-272315-
Scott VA-Wise VA-Lee VA-
626 PM EDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE...NORTHEASTERN
SCOTT AND WISE COUNTIES AND THE CITY OF NORTON UNTIL 715 PM EDT...

At 626 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maggard to near Norton to Big Stone Gap to
near Pennington Gap. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Pound, St. Paul,
Dungannon, St. Charles, Pardee and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3697 8233 3691 8230 3691 8232 3689 8232
      3689 8237 3688 8241 3678 8236 3678 8309
      3686 8300 3687 8291 3689 8288 3693 8286
      3698 8287 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2226Z 265DEG 36KT 3700 8284 3695 8273 3683 8277 3680
8301

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:46 PM EDTSpecial Weather StatementMRXRussell44 min
May 27, 6:26 PM EDTSpecial Weather StatementMRXWise, City of Norton49 min
May 27, 6:37 PM EDTSpecial Weather StatementMRXRussell23 min
May 27, 7:11 PM EDTSpecial Weather StatementMRXCity of Bristol64 min
May 27, 7:16 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol59 min
May 27, 7:42 PM EDTAreal Flood AdvisoryMRXRussell, Scott, Washington, Wise, City of Norton3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.